Cystitis associated with chronic ketamine abuse
Article first published online: 16 JUL 2009
© 2009 The Authors. Journal compilation © 2009 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 63, Issue 4, page 591, August 2009
How to Cite
Chen, L.-Y., Chen, K.-P. and Huang, M.-C. (2009), Cystitis associated with chronic ketamine abuse. Psychiatry and Clinical Neurosciences, 63: 591. doi: 10.1111/j.1440-1819.2009.01972.x
- Issue published online: 16 JUL 2009
- Article first published online: 16 JUL 2009
- Received 26 September 2008; revised 14 February 2009; accepted 19 February 2009.
KETAMINE HYDROCHLORIDE, an N-methyl-D-aspartic acid (NMDA) receptor antagonist, is increasingly used as a recreational drug.1 Ketamine abusers have anecdotally reported the suffering from cystitis while using this substance. Herein we present the case of two subjects who abused ketamine, who had severe urinary tract symptoms. Informed consent was obtained from both subjects.
The first subject was a 24-year-old woman who had been snorting powdered ketamine for 2 years. By the time of her admission for depressive disorder and ketamine dependence, she described a rapid increase of ketamine use up to 2 g/day in 6 months, and that during this period severe dysuria, urinary frequency and urgency developed. She had visited several gynecologists and urologists, but a series of examinations, including urinalysis, urine culture, pelvic examination and hysteroscopy, were all negative and interstitial cystitis was diagnosed. The symptoms subsided significantly, however, within 2 weeks of discontinuation of ketamine in the restricted environment of the psychiatric ward.
The second patient, a 26-year-old man, has abused ketamine for 6 years and denied other substance use. Self-reportedly, he used ketamine up to 6 g/day by either snorting or smoking in the last 2 years. For the past 6 months he had visited urologists frequently due to dysuria and urinary frequency but there were no abnormal findings. He was admitted to a psychiatric ward under advice for the management of ketamine abstinence. On the first day of admission he went to the toilet nearly every 5 minutes. All laboratory data were within normal range. The symptoms of cystitis were improved, although not completely resolved, after 1 week.
Although the concept of ketamine dependence is generally accepted and has been described at World Health Organization drug conferences, the chronic effects of high-dose ketamine have not been well delineated in psychiatry. Both of the present cases demonstrated strong temporal association between ketamine use and cystitis. In addition to antagonism on NMDA receptor, ketamine also has some opiate receptor activity and profoundly inhibits muscarinic signaling.2 Hence, repeated high-dose ketamine use may lead to cholinergic dysregulation and urinary tract symptoms. The ulcerative cystitis, described as a new clinical entity due to chronic ketamine use, was suggested to be caused by the toxicity of ketamine and its active metabolite on the bladder mucosa.3 Furthermore, one case report indicated a dose-related effect of ketamine on the bladder,4 a finding that may explain the limited symptom resolution in the second case, in which a higher dose of ketamine was involved. Taken together, as ketamine-associated cystitis has become increasingly noted,5 psychiatrists need to be alert to these potential long-term sequelae when managing patients with ketamine dependence.
- 5Street ketamine’-associated bladder dysfunction: A report of ten cases. Hong Kong Med. J. 2007; 13: 311–313., , et al.